Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, August 9, 2004

August 9, 2004 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 8:41 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 8:41 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
941 PM EDT MON AUG 9 2004

.SHORT TERM...STRONG TO SEVERE CONVECTION CONTINUES TO FIRE ALONG
THE COLD FRONT. BEST COVERAGE IS OCCURRING NORTH OF M-32 WHERE
DYNAMICS ASSOCIATED WITH UPSTREAM UPPER TROF ARE GREATEST.

BEHIND THE FRONT...SCT DIURNAL SHOWERS ARE OCCURRING UPSTREAM ACROSS
WI/WESTERN UPPER MI. EXPECT A DIMINISHING TREND AS DAYTIME HEATING
WANES...BUT THERE IS ENOUGH DYNAMICS...AND LOW LEVEL MOISTURE/
CYCLONIC FLOW...TO WARRANT CONTINUED CHANCY POPS THRU THE OVERNIGHT.

CURRENT GRIDS/TEXT PRODUCTS IN GENERAL REFLECT THIS. WITH BIGGER
FISH TO FRY RIGHT NOW...DO NOT ANTICIPATE A ZFP UPDATE LATE THIS
EVENING. EXCEPTION WILL BE IF WE CANCEL PART OF THE WATCH EARLY...
WHICH MAY BE DOABLE FOR EASTERN UPPER AS THAT AIRMASS IS GETTING
SERIOUSLY WORKED OVER AND HAD LIMITED INSTABILITY TO BEGIN WITH.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 339 PM MON AUG 9...

LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE
NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS
AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE
AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS.

TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE
ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST
ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE
FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT).
MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF
THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO
FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE
ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE
NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE
CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES
ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S
SOUTH DUE TO THE ABUNDANT CLOUD COVER.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER
VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE
SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY
WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH
850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A
BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES
TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD
TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH
60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS
ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY
AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES).
HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING
TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS
DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE
RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF
WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED
IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY).

THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE
START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN
THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET
ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE
SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE
DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT
WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND
FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND
EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO
FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS
ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN
GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO
DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL
START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH
UP CLOSER TO CLIMO BY EARLY NEXT WEEK.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 7:06 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT MON AUG 9 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
806 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN
EARLY TONIGHT. WIND GUSTS TO 65 MPH WILL BE THE MAIN SEVERE
WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL TO ONE INCH IN DIAMETER.  THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL BE BEFORE 1 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE
WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/JPB/JZ

In the hours before

Special weather statement, Aug 9, 7:08 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT MON AUG 9 2004

MIZ008-015>036-041-042-100100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-
LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-
OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
808 PM EDT MON AUG 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JZ
Local storm report, Aug 9, 8:29 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             3 N CENTRAL LAKE        45.11N 85.26W
08/09/2004  0.88 INCH        ANTRIM             MI   TRAINED SPOTTER

&&

JZ
Local storm report, Aug 9, 8:47 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EAST JORDAN             45.16N 85.13W
08/09/2004                   CHARLEVOIX         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

JZ
Local storm report, Aug 9, 9:10 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     6 E CENTRAL LAKE        45.07N 85.14W
08/09/2004                   ANTRIM             MI   LAW ENFORCEMENT

            TREE DOWNED AT KIDDER AND LEWIS ROADS

&&

JZ
Special weather statement, Aug 9, 9:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT MON AUG 9 2004

MIZ008-015-100300-
CHIPPEWA-MACKINAC-
1028 PM EDT MON AUG 9 2004

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR
THE LATEST INFORMATION.

MIZ016>036-041-042-100500-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
1028 PM EDT MON AUG 9 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM EDT
TUESDAY MORNING FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JZ
Special weather statement, Aug 9, 10:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EDT MON AUG 9 2004

MIZ016-017-019>022-025>028-031>034-100400-
ANTRIM-BENZIE-CHARLEVOIX-CHEBOYGAN-CRAWFORD-EMMET-GRAND
TRAVERSE-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-OTSEGO-ROSCOMMON-
WEXFORD-
1131 PM EDT MON AUG 9 2004

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
     ANTRIM...GRAND TRAVERSE...KALKASKA...BENZIE...CHEBOYGAN
     MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET...
     LEELANAU...CRAWFORD...OTSEGO...ROSCOMMON

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR
THE LATEST INFORMATION.

MIZ018-023-024-029-030-035-036-041-042-100500-
ALCONA-ALPENA-ARENAC-GLADWIN-IOSCO-MONTMORENCY-
OGEMAW-OSCODA-PRESQUE ISLE-
1131 PM EDT MON AUG 9 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
TUESDAY MORNING FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALCONA...
     OSCODA...IOSCO...OGEMAW...ARENAC...GLADWIN...AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JZ

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 9, 11:05 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi NE of Ossineke
Measured
36 kt (41 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 9, 11:15 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 13 mi NNE of Sturgeon Point
Measured
36 kt (41 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418271, 5418272.